Florida, 2009

Hail and Damaging Wind in Florida, June 16, 2009

June 16, 2009 · NWS MLB · 3 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and a few became severe, producing wind damage. A lightning strike caused a fire which destroyed a 5,000 square foot home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered thunderstorms developed during the afternoon and a few became severe, producing wind damage. A lightning strike caused a fire which destroyed a 5,000 square foot home. Some large hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 16, 1:03 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 1:03 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT TUE JUN 16 2009

.DISCUSSION...
CURRENT...INTENSE HEATING ACROSS THE PENINSULA ONCE AGAIN WITH
LATEST VISIBLE SATELLITE IMAGERY SHOWING CU DEVELOPMENT FAVORING THE
WESTERN PENINSULA EARLY THIS AFTERNOON. HEAT INDICES ARE ALREADY IN
THE UPPER 90S TO NEAR 100 DEGREES ACROSS MUCH OF EAST CENTRAL
FLORIDA. AGAIN...THE HEAT INDEX IS AN INDEX THAT COMBINES AIR
TEMPERATURE AND RELATIVE HUMIDITY IN AN ATTEMPT TO DETERMINE THE
HUMAN-PERCEIVED EQUIVALENT...HOW HOT IT ACTUALLY FEELS.

REMAINDER OF AFTERNOON & TONIGHT...AS WITH THE PREVIOUS DAY A
SHORTWAVE IS DROPPING SOUTHWARD ACROSS THE NORTHERN PENINSULA THIS
AFTERNOON. IT WILL BE ACCOMPANIED BY INCREASED MOISTURE AND UNSTABLE
AIR...AS WELL AS LIFT AND SLIGHTLY COOLER MID-LEVEL TEMPERATURES.
THIS FEATURE IS EXPECTED TO PROVIDE AN ADDITIONAL BOOST FOR
CONVECTIVE DEVELOPMENT THROUGH THE AFTERNOON INTO EARLY EVENING. THE
WEST AND EAST COAST SEA BREEZES WILL ALSO MOVE INLAND THROUGH THE
DAY PROVIDING A BOUNDARY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. COLLISIONS BETWEEN VARIOUS LAKE BREEZES AND MESOSCALE
OUTFLOWS FROM FUTURE STORMS WILL KEEP THE PROCESS GOING FOR IGNITING
NEW CONVECTION. THE MAIN THREATS CONTINUE TO BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...LOCALLY HEAVY RAINFALL
(ISOLATED) AND PERHAPS SOME SMALL HAIL IN STRONGER CELLS. THE
STEERING FLOW IS EXPECTED TO REMAIN LIGHT WITH MOVEMENT OUT OF THE
NORTH/NORTHEAST AT 5 TO 10 MPH. ACTIVITY WILL DECLINE AGAIN AROUND
MID TO LATE EVENING. YET ANOTHER MILD AND MUGGY NIGHT IN STORE WITH
LOWS IN THE 70S. EXPECT SOME SPOTTY FOG FORMATION AGAIN IN THE USUAL
SPOTS...THOUGH COVERAGE WILL NOT WARRANT WORDING IN THE ZONES
OUTSIDE OF LAKE & INLAND VOLUSIA COUNTIES.

WED...THE OVERALL WEATHER PATTERN WILL REMAIN PERSISTENT WITH
RIDGING ALIGNED ACROSS THE CENTRAL PENINSULA. NORTH-NORTHEAST FLOW
ALOFT WILL REMAIN AS ANOTHER SHORTWAVE TRAVELS AROUND THE PERIPHERY
OF THE MID-LEVEL RIDGE AND DOWN THE PENINSULA DURING THE DAY. EXPECT
ACTIVITY TO GENERATE AGAIN EARLY IN THE AFTERNOON WITH FORMATION AND
INLAND MOVEMENT OF THE SEA BREEZES WITH ENHANCEMENT VIA THE
SOUTHWARD TRAVELING SHORTWAVE. WILL TAPER POPS FROM 20 PERCENT NEAR
THE IMMEDIATE COAST AND 30 PERCENT INLAND AS THE STEERING FLOW
REGIME TENDS TO FAVOR HIGHER CHANCES INTO THE INTERIOR. HIGHS AGAIN
VERY WARM...BUT NO RECORDS EXPECTED TO FALL...WITH NEAR 90 DEGREES
TO THE LOWER 90S ALONG THE COAST AND MIDDLE 90S INTO THE INTERIOR.

PREVIOUS DISCUSSION...
THU-SAT...UPR RIDGE HOLDS FIRM ACROSS THE NRN GULF COAST WITH A
WEAK SFC TROUGH EXTENDING DOWN THE MID ATLC SEABOARD TOWARD THE
PENINSULA. MITIGATING FACTORS LIMITING RAINFALL WL BE WARMER THAN
NORMAL TEMPS ALOFT ALONG WITH A WEAKLY NORTHEAST STEERING WIND.
MARGINAL MOISTURE COUPLED WITH AFTN HEATING WL ALLOW FOR  20-30
PERCENT DIURNAL SHOWER/STORM COVERAGE WITH INTERIOR FAVORED FOR
THE HIGHER COVERAGES DUE TO BOUNDARY INTERACTIONS. TEMPS WILL BE
QUITE WARM WITH MID 90S INLAND AND LOWER 90S AT THE COASTAL AREAS.

EXTENDED...ECMWF/GFS INDICATE BREAKING OF UPR RIDGE EARLY NEXT
WEEK WITH DEVELOPMENT OF UPR TROUGHING OVER THE EASTERN CONUS
EARLY/MID NEXT WEEK. THIS PATTERN WL LEAD TO INCREASED RAINFALL
POTENTIAL ALONG WITH WLY FLOW FAVORING THE EAST PENINSULA FOR
AFTERNOON STORM COVERAGE FROM SUNDAY THROUGH AROUND TUE.

&&

.AVIATION...TEMPO IFR/MVFR CIG AND VSBYS POSSIBLE IN SCT SHRAS/TSRAS
EARLY THIS AFTN ALONG THE COAST...AND MID-LATE AFTN FURTHER INTO THE
INTERIOR. SOME GUSTS FROM STRONGER STORMS MAY EXCEED 35 KTS.
ACTIVITY TO DIE DOWN AGAIN DURING THE MID TO LATE EVENING PERIOD.
SOME REDUCTION TO VISIBILITIES AGAIN LATE OVERNIGHT INTO EARLY WED
MORNING POSSIBLE AT LOCAL AERODROME SITES.

&&

.MARINE...TONIGHT-WED...WEAK SURFACE RIDGING REMAINS OVER THE
CENTRAL PENINSULA AND COASTAL WATERS. RELATIVELY GOOD BOATING
CONDITIONS CONTINUE WITH SEAS 1-2 FT. LIGHT E/SE WINDS AOB 10 KTS
EXPECTED TO TRANSITION LATER THIS EVENING AND OVERNIGHT ANYWHERE
FROM W/SW TO A W/NW COMPONENT. WED AFTN WINDS WILL AGAIN REVERT BACK
TO THE E/SE DUE TO THE EAST COAST SEA BREEZE FORMATION AND
PENETRATION INLAND.

MARINERS OVER THE INTRACOASTAL WATERS AND NEAR SHORE WATERS OF THE
WESTERN ATLC WILL NEED TO KEEP AN EYE TO THE SKY ALL THIS WEEK FOR
STRONG GUSTY WINDS IN EXCESS OF 35 KNOTS...LOCALLY HIGHER
SEAS...FREQUENT TO EXCESSIVE CLOUD TO WATER LIGHTNING WITH STRONG
AFTERNOON AND EARLY EVENING STORMS.

THU-SUN...OFFSHORE FLOW WILL PREVAIL THROUGH THE WEEKEND. THE
LATEST GFS INDICATES WIND SPEEDS WILL INCREASE BY FRI...ESPECIALLY
OVER THE WEEKEND. NEARSHORE SEA CONDITIONS SHOULD REMAIN RATHER
BENIGN BUT WELL OFFSHORE THE SEAS MAY REACH 3-4 FEET.

DESPITE THE LOW LEVEL WESTERLY FLOW...THE PROSPECT FOR OFFSHORE
MOVING STORMS IN THE AFTERNOON LOOKS LOW AS THE STEERING FLOW IS
FORECAST TO BE TO THE SOUTHWEST THU-FRI THEN BECOME WEAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  74  92 /  20  20  10  20
MCO  75  94  74  93 /  20  30  10  30
MLB  73  90  74  90 /  20  20  10  20
VRB  73  90  74  91 /  20  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Jun 16, 8:22 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
922 AM EDT TUE JUN 16 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
922 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ANOTHER DISTURBANCE ALOFT ROTATING AROUND AN UPPER LEVEL RIDGE WILL
PUSH OVER CENTRAL FLORIDA LATE THIS MORNING AND AFTERNOON. THIS
FEATURE ALONG WITH NUMEROUS BOUNDARIES FROM SEA AND LAKE
BREEZES...AND ABUNDANT MOISTURE WILL ALLOW FOR THE DEVELOPMENT OF
SCATTERED AFTERNOON STORMS. STORMS ARE EXPECTED TO FORM OVER THE
NORTHERN SECTIONS ALONG THE EAST COAST SEA BREEZE BY LATE
MORNING...THEN BUILD TOWARD THE SOUTHERN INTERIOR IN THE LATE
AFTERNOON AND EVENING. IN ADDITION TO DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS...A FEW STRONGER STORMS MAY PRODUCE
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL.

MOVE INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM. WAIT UNTIL A
HALF HOUR AFTER YOU HEAR THE LAST THUNDER BEFORE RETURNING OUTDOORS.

...EXCESSIVE HEAT IMPACT...
THE UPPER LEVEL RIDGE AXIS IN PLACE OVER THE REGION WILL CONTINUE
TO BRING LIGHT WESTERLY FLOW OVER THE REGION. THE DEVELOPMENT OF
THE EAST COAST SEA BREEZE IN THE EARLY AFTERNOON WILL CAP AFTERNOON
HIGH TEMPERATURES ALONG THE COAST AT AROUND 90 DEGREES. THE SLOW
PROGRESS OF THE SEA BREEZE WILL ALLOW HIGHS ACROSS THE INTERIOR TO
REACH INTO THE MID 90S. THESE TEMPERATURES...IN COMBINATION WITH
MOISTURE VALUES SLIGHTLY ABOVE AVERAGE WILL COMBINE TO BRING
AFTERNOON HEAT INDEX VALUES OF 100 TO 102 DEGREES FOR SEVERAL
HOURS THIS AFTERNOON. IF YOU MUST ENGAGE IN STRENUOUS OUTDOOR
ACTIVITIES TODAY...BE SURE TO DRINK PLENTY OF NON ALCOHOLIC
BEVERAGES AND TAKE FREQUENT BREAKS IN AIR CONDITIONED BUILDINGS.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORM DEVELOPMENT IS EXPECTED OVER THE NEAR
SHORE ATLANTIC AND INTRACOASTAL WATERS BY LATE THIS MORNING AS THE
EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND. SCATTERED STORMS
ARE EXPECTED TO DEVELOP OVER THE INTERIOR DURING THE
AFTERNOON...WHICH WILL ALSO AFFECT INLAND LAKES ACROSS THE REGION. A
FEW STORMS MAY MOVE OFF SHORE INTO THE INTRACOASTAL AND NEAR SHORE
WATERS OF THE WESTERN ATLANTIC DURING THE AFTERNOON AND INTO THE
EVENING.

STRONG GUSTY WINDS IN EXCESS OF 35 KNOTS...LOCALLY HIGHER
SEAS...FREQUENT TO EXCESSIVE CLOUD TO WATER LIGHTNING WILL OCCUR
WITH THE STRONGEST STORMS. INLAND LAKES ARE NOT IMMUNE FROM THE
EFFECTS OF STRONG STORMS AND HAZARDOUS BOATING CONDITIONS CAN
QUICKLY DEVELOP OVER LAKES WITH GUSTY WINDS AND FREQUENT LIGHTNING.

KEEP AN EYE TO THE SKY WHILE BOATING...AND BE PREPARED TO SEEK SAFE
HARBOR WELL BEFORE A STORM APPROACHES YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE REGION THROUGH
THE END OF THE WEEK. ABOVE NORMAL TEMPERATURES...AND HIGH
AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO CONTINUE OVER THE NEXT
FEW DAYS. A CHANCE OF AFTERNOON THUNDERSTORMS WILL CONTINUE DAILY
THROUGH THE END OF THE WEEK. MARINERS ON INLAND LAKES AND THOSE
OUT ACROSS THE NEAR SHORE WATERS OF THE WESTERN ATLANTIC WILL NEED
TO KEEP AN EYE TO THE SKY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

In the hours before

Special weather statement, Jun 16, 4:00 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT TUE JUN 16 2009

FLZ041-141-162145-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
500 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PIERSON...MOVING SOUTHEAST AT 5 MPH. ADDITIONAL
STRONG STORMS ARE EXPECTED TO DEVELOP OVER INTERIOR VOLUSIA COUNTY
ALONG THE INLAND MOVING SEA BREEZE BOUNDARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY
Special weather statement, Jun 16, 4:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT TUE JUN 16 2009

FLZ053-162230-
OSCEOLA-
544 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL OSCEOLA COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE...MOVING SOUTH AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Special weather statement, Jun 16, 5:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT TUE JUN 16 2009

FLZ041-162245-
INLAND VOLUSIA COUNTY-
604 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS APPROACHING NORTHWESTERN VOLUSIA COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 9 MILES NORTH OF LAKE GEORGE...MOVING SOUTHEAST AT 10
MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES. BOATERS ON LAKE GEORGE SHOULD SEEK SAFE HARBOR
IMMEDIATELY.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

KELLY
Special weather statement, Jun 16, 5:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT TUE JUN 16 2009

FLZ041-046-141-162300-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
614 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN SEMINOLE COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 12 MILES NORTH OF OSTEEN...MOVING SOUTHEAST AT 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

WEITLICH
Special weather statement, Jun 16, 5:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
626 PM EDT TUE JUN 16 2009

FLZ041-046-162315-
INLAND VOLUSIA COUNTY-SEMINOLE-
626 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS AFFECTING SEMINOLE COUNTY...SOUTHWEST
VOLUSIA COUNTY...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER OSTEEN...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
Special weather statement, Jun 16, 5:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
658 PM EDT TUE JUN 16 2009

FLZ045-053-144-170000-
ORANGE-OSCEOLA-SOUTHERN LAKE COUNTY-
658 PM EDT TUE JUN 16 2009

...STRONG THUNDERSTORMS EXPECTED TO DEVELOP ACROSS SOUTHERN LAKE...
ORANGE AND NORTHWEST OSCEOLA COUNTIES SHORTLY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER UNION PARK...MOVING SOUTH AT 5 MPH ALONG THE SEA
BREEZE BOUNDARY. ADDITIONAL STORMS WILL DEVELOP AS THE SEA BREEZE
PUSHES WESTWARD AND INTERACTS WITH OTHER BOUNDARIES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Lightning, Seminole

When
June 16, 6:05 PM EST
Where
Seminole County, 1.4 mi ESE of Oviedo
Property damage
$700,000
Reported by
Newspaper
Coordinates
28.660, -81.180

A 5000 square foot home was destroyed after being hit by lightning during a strong thunderstorm.

Thunderstorm Wind, Orange

When
June 16, 6:32 PM EST
Where
Orange County, (Orl)orlando Exec Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
28.550, -81.330

Thunderstorm wind gusts to 59 mph were recorded at the Orlando Executive Airport (KORL).

Hail, Orange

When
June 16, 6:42 PM EST
Where
Orange County, 1.38 mi S of Conway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.480, -81.330

A SKYWARN spotter reported dime to quarter size hail at the intersection of Lake Margaret and Conway Roads in Azalea Park.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172986, 172987, 172989.